A case of methotrexate-induced stomatitis and skin erosions accompanied by pancytopenia

Seiko Mitsui, Yoshio Kawakami, Takashi Katayama, Masayuki Kishida, Masaaki Usui, Tomoko Hashimoto

Research output: Contribution to journalArticle

Abstract

A 77-year-old female with a 19-year history of rheumatoid arthritis was admitted to our hospital because of the simultaneous appearance of oral mucositis and erosions on her back accompanied by appetite loss.She had been treated with increasing doses of oral methotrexate (MTX), which had started 3 years and 9 months previously, up to 8 mg/week combined with oral prednisolone 5 mg/day.Laboratory investigation revealed leukocytopenia and thrombocytopenia, followed by anemia 3 days later.MTX was stopped and the patient was successfully treated with folic acid 24 mg/day and granulocytecolony stimulating factor 75 μg/day for 3 days.Although oral mucositis is a well-known side effect of MTX, the initial diagnosis of our case was difficult because of the unusual symptom of erosions on her back, which were reminiscent of pemphigus.It is important to recognize that oral mucositis is a predictive sign of bone marrow suppression and to be aware of the appearance of skin erosions and/or ulcerations as side effects of MTX therapy.

Original languageEnglish
Pages (from-to)391-394
Number of pages4
JournalNishinihon Journal of Dermatology
Volume78
Issue number4
DOIs
Publication statusPublished - 2016

ASJC Scopus subject areas

  • Dermatology

Fingerprint Dive into the research topics of 'A case of methotrexate-induced stomatitis and skin erosions accompanied by pancytopenia'. Together they form a unique fingerprint.

  • Cite this